Alert archive / Illinois / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 19, NWS Lincoln, IL

April 9, 2015Marshall County, Peoria County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Apr 9, 2015, 1:29 PM CDT for Marshall County, Peoria County, Woodford County, Illinois. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2015, 1:29 PM CDT (18:29 UTC)
Expired
Apr 9, 2015, 2:15 PM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Marshall County, IL, Peoria County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 99 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 1:32 PM CDTTORNADO8 Sw Chillicothe, ILTORNADO ON THE GROUND MOVING ENE. COULD SEE THE FUNNEL CLOUD AND SOME DEBRIS ON THE GROUND, BUT THE MIDDLE OF THE TORNADO WAS INVISIBLE. IT WAS MOVING TOWARDS CHILLICOTHE.
Apr 9, 1:35 PM CDTFUNNEL CLOUD2 W Chillicothe, ILFUNNEL CLOUD BUT NO TOUCH DOWN. THERE WAS A STRONG GUST OF WIND IN CHILLICOTHE.
Apr 9, 1:37 PM CDTTORNADO3 W Rome, ILBRIEF ROPE TORNADO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 6.5 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2015-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 101 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2015-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 323 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
101 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
323 m²/s²
0-3 km storm-relative helicity
253 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

821 
WUUS53 KILX 091829
SVRILX
ILC123-143-203-091915-
/O.NEW.KILX.SV.W.0019.150409T1829Z-150409T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
129 PM CDT THU APR 9 2015

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN CENTRAL ILLINOIS...
  NORTHEASTERN PEORIA COUNTY IN CENTRAL ILLINOIS...
  NORTHWESTERN WOODFORD COUNTY IN CENTRAL ILLINOIS...

* UNTIL 215 PM CDT

* AT 127 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR DUNLAP...AND
  MOVING NORTHEAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  LACON...ROME...CHILLICOTHE...SPARLAND...WASHBURN...HENRY...VARNA...
  TOLUCA...WENONA...LAWN RIDGE...HOPEWELL...MARSHALL COUNTY
  AIRPORT...LA ROSE...LAKE WILDWOOD AND PATTONSBURG.

THIS INCLUDES INTERSTATE 39 BETWEEN MILE MARKERS 31 AND 41

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4112 8932 4111 8933 4111 8905 4110 8904
      4095 8904 4082 8961 4096 8973 4098 8970
      4097 8964 4103 8964 4115 8946 4115 8933
TIME...MOT...LOC 1829Z 243DEG 30KT 4092 8960

HAIL...1.00IN
WIND...60MPH

$$

BARNES
1 follow-up statement
141 
WWUS53 KILX 091914
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
214 PM CDT THU APR 9 2015

ILC123-143-203-091924-
/O.EXP.KILX.SV.W.0019.000000T0000Z-150409T1915Z/
MARSHALL IL-PEORIA IL-WOODFORD IL-
214 PM CDT THU APR 9 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN WOODFORD...
NORTHEASTERN PEORIA AND MARSHALL COUNTIES WILL EXPIRE AT 215 PM
CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO 
WATCH REMAINS IN EFFECT UNTIL 11 PM CDT.

LAT...LON 4112 8932 4111 8933 4111 8905 4110 8904
      4095 8904 4082 8961 4096 8973 4098 8970
      4097 8964 4103 8964 4115 8946 4115 8933
TIME...MOT...LOC 1914Z 243DEG 30KT 4108 8915

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 12:55 PM CDT, 34 minutes earlier.

Area forecast discussion, Apr 9, 12:55 PM CDT, 34 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
1255 PM CDT Thu Apr 9 2015

.UPDATE...
ISSUED AT 1007 AM CDT THU APR 9 2015

15z/10am surface analysis shows 1000mb low centered just north of
Kansas City, with warm front extending eastward into northern
Illinois. Front has now lifted north of the KILX CWA, placing the
entire area firmly in the warm sector. Widespread early morning
convection is in the process of exiting into northern Indiana,
leaving behind just scattered showers/storms for the time being.
Further upstream, the next upper-level impulse is triggering a
renewed round of convection across western Missouri. Based on
timing tools and the latest HRRR guidance, this activity will move
into the SW CWA between 17z and 18z. Once this wave departs,
attention will turn to the approaching cold front which is still
on target for a late afternoon/early evening arrival. Airmass
ahead of the front will become moderately unstable and highly
sheared, so threat for strong to severe thunderstorms is still
present. Current indications suggest the primary time frame will
be from 21z/4pm through 03z/10pm. Damaging wind gusts will be the
main threat with the storms, although large hail and isolated
tornadoes will also be possible as the cells first begin to
develop. Made some changes to hourly PoPs to better reflect
current and expected trends, but changes were minor and did not
require a full zone update at this time.

&&

.SHORT TERM...(Today)
ISSUED AT 303 AM CDT THU APR 9 2015

Latest surface analysis shows the warm front has lifted to the I-74
corridor early this morning with a chaotic wind field across most of
the forecast area. Not sure what the affect the current scattered
convection will have on the position of the frontal boundary thru
the morning hours, but most of the models suggest a continued slow
push to the north as the main surface low tracks northeast to
central Iowa by late this morning. Current thinking is that the cold
front will be positioned just west of the Mississippi River by 21z
with surface based convection developing ahead of the front at that
time as well. Better low level helicity fields supportive of
discrete supercells and possible tornadoes looks to be closer to the
track of the surface low...which by late afternoon is expected to be
in far southwest Wisconsin or northwest Illinois. That would put the
threat for more persistent low level rotating storms just to our
west and north. However, still plenty of shear ahead of the frontal
boundary this afternoon and early this evening to promote damaging
straight line winds as the storms transition into more of a linear
system. Temperature-wise, with the warm front to our north this
afternoon, will continue to go with the warmer guid values most
areas. Latest model data now suggests the backedge of the precip
pushes out of our far southeast counties by midnight, so will extend
the Flash Flood Watch until that time this evening.

&&

.LONG TERM...(Tonight through Wednesday)
ISSUED AT 303 AM CDT THU APR 9 2015

Showers and thunderstorms, possibly severe, will be ongoing across
at least the eastern half of the forecast area to start this
evening. Despite the short forecast range, there is still some
spread in the expected cold frontal timing. However, it appears
reasonable that the front will lie somewhere between the Illinois
River and the I-55 corridor by 00Z Friday. Sped up the decrease in
shower/storm chances by mid evening, and I would not be surprised to
see the precipitation chances taper off a few hours earlier,
especially if the squall line gets a head of steam and trends
further ahead of the front than current progs.

Once the front clears the area tonight, quiet conditions, along with
much cooler and less humid air will build across the region into
Sunday. These conditions will be driven by a large area of high
pressure of Canadian origin. While conditions will be notably
cooler/less humid, they will still be at or above normal for early
April.

The next precipitation chances will arrive later Sunday into Sunday
night as a cold front is dragged across the area. While this front
is still expected to stall out at it begins to parallel the
upper-level flow, model trends suggest the front will stall out
further south than previously anticipated. If these trends persist,
Monday and Monday night will end up dry. For now, have reduced but
not eliminated PoPs Monday/Monday night until we see if this recent
model trend sticks.

A slow moving upper-level disturbance will push the front back into
the area by Tuesday, bringing renewed shower/storm chances. The
front and/or upper level disturbances will keep the rain chances
going into the end of the work week. Temperatures should remain at
or above normal through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 1255 PM CDT THU APR 9 2015

Strong southwesterly winds will prevail this afternoon, with
frequent gusts to between 25 and 35kt. Convection will initially
be isolated, but will become more widespread by late afternoon
into the early evening as a cold front moves in from the west.
High-res models are in good agreement that a line of storms will
develop along the advancing front near/west of the Mississippi
River by mid to late afternoon, then push eastward into Illinois
after that. Based on HRRR timing, have included a TEMPO group for
thunder at KPIA between 23z and 01z, then further east to KCMI
between 02z and 04z. Once storms pass, winds will veer to the west
and increase and remain quite gusty through the night. In
addition, MVFR ceilings currently across western Iowa into Kansas
will spill eastward, with forecast soundings suggesting low clouds
remaining in place until close to dawn Friday. After that, am
expecting mostly clear skies with continued brisk westerly winds
Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH through late tonight FOR ILZ054>057-061>063-
066>068-071>073.

&&

UPDATE...Barnes
SHORT TERM...Smith
LONG TERM...Bak
AVIATION...Barnes
Hazardous weather outlook, Apr 9, 11:55 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1155 AM CDT THU APR 9 2015

ILZ027>031-036>038-040>053-101100-
CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-
MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT-
STARK-TAZEWELL-VERMILION-WOODFORD-
1155 AM CDT THU APR 9 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA LATE THIS AFTERNOON...WHICH
WILL TRIGGER A ROUND OF POTENTIALLY SEVERE THUNDERSTORMS DURING
THE AFTERNOON AND EVENING. DAMAGING WIND GUSTS IN EXCESS OF 60
MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND ISOLATED TORNADOES
WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 4 PM
AND 10 PM.

ILZ054>057-061>063-066>068-071>073-101100-
CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM-
JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1155 AM CDT THU APR 9 2015

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A
ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING
WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER
SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO THE
THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH
FLOODING WILL REMAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE
AREA SUNDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 7 PM
AND MIDNIGHT.

BARNES

In the hours before

Local storm report, Apr 9, 10:07 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     HEAVY RAIN       DANVILLE                40.14N 87.62W
04/09/2015  M1.61 INCH       VERMILION          IL   EMERGENCY MNGR

            RAINFALL TOTAL IN THE LAST 5 HOURS. LIGHT TO MODERATE
            RAINFALL CONTINUES TO FALL.

&&

ALW
Local storm report, Apr 9, 11:07 AM CDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 NNE HOMER             40.06N 87.94W
04/09/2015  M1.16 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       2 WSW HOMER             40.02N 87.99W
04/09/2015  M1.11 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0800 AM     HEAVY RAIN       1 S CHAMPAIGN           40.10N 88.26W
04/09/2015  M1.06 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       SIDNEY                  40.02N 88.07W
04/09/2015  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

0840 AM     HEAVY RAIN       ST. JOSEPH              40.11N 88.04W
04/09/2015  M1.00 INCH       CHAMPAIGN          IL   COCORAHS

            24 HOUR TOTAL

&&

ALW
Local storm report, Apr 9, 11:35 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       1 ESE SHERMAN           39.88N 89.59W
04/09/2015  M1.22 INCH       SANGAMON           IL   NWS EMPLOYEE

            24 HOUR TOTAL

&&

ALW
Local storm report, Apr 9, 12:13 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1203 PM     HEAVY RAIN       OGDEN                   40.12N 87.96W
04/09/2015  M1.83 INCH       CHAMPAIGN          IL   CO-OP OBSERVER

            TOTAL SINCE 6 A.M. WEDNESDAY

&&

ALW
Special weather statement, Apr 9, 1:03 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
103 PM CDT THU APR 9 2015

ILZ027>031-091900-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
103 PM CDT THU APR 9 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...MARSHALL...
NORTHERN PEORIA...NORTHWESTERN WOODFORD AND SOUTHEASTERN STARK
COUNTIES UNTIL 200 PM CDT...

AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRIMFIELD...OR 16 MILES WEST OF PEORIA...
MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
  PRINCEVILLE...
  DUNLAP...
  ROME...
  CHILLICOTHE...
  CAMP GROVE...
  SPARLAND...

OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO...MONICA...DUNCAN...LAWN
RIDGE...HOPEWELL AND MARSHALL COUNTY AIRPORT.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4123 8963 4115 8963 4115 8938 4094 8910
      4075 8990 4093 9003 4124 8969
TIME...MOT...LOC 1803Z 236DEG 30KT 4085 8985
Local storm report, Apr 9, 1:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU APR 09 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     HEAVY RAIN       MARTINSVILLE            39.34N 87.88W
04/09/2015  M1.12 INCH       CLARK              IL   MESONET

            24 HOUR TOTAL

&&

ALW

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:02 PM CDTRiver Flood WarningILXClay, Richland7 days
Apr 9, 4:06 AM CDTSpecial Weather StatementILXLogan, Macon, Menard, Sangamon54 min
Apr 9, 4:38 AM CDTSpecial Weather StatementILXChampaign, Vermilion52 min
Apr 9, 4:53 AM CDTSevere Thunderstorm WarningILXVermilion52 min
Apr 9, 5:54 AM CDTFlash Flood WarningILXVermilion6 hr
Apr 9, 6:13 AM CDTSpecial Weather StatementILXClay, Effingham, Jasper62 min
Apr 9, 6:19 AM CDTSpecial Weather StatementILXClay, Effingham, Jasper56 min
Apr 9, 7:57 AM CDTSpecial Weather StatementILXClark33 min
Apr 9, 1:03 PM CDTSpecial Weather StatementILXMarshall, Peoria, Stark57 min
Apr 9, 1:37 PM CDTTornado WarningILXMarshall, Peoria, Woodford38 min
Apr 9, 5:15 PM CDTSevere Thunderstorm WarningILXFulton, Peoria, Tazewell45 min
Apr 9, 6:01 PM CDTSevere Thunderstorm WarningILXMorgan, Scott44 min
Apr 9, 6:42 PM CDTSevere Thunderstorm WarningILXMorgan, Sangamon48 min
Apr 9, 6:56 PM CDTSevere Thunderstorm WarningILXKnox, Marshall, Peoria, Stark, Woodford49 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.